CONCORD, NH – On Tuesday the state forensic lab confirmed that a powerful drug used as an elephant tranquilizer that can be deadly just by touching it, has been identified as the cause of three deaths in New Hampshire.
Carfentanil was created to tranquilize large animals and is 100 times more potent than fentanyl and 5,000 times more potent than heroin.
Officials said carfentanil can be deadly just by touching it, and that it takes significantly more doses of Narcan to reverse a carfentanil overdose than for other opioids.
The lethal dose range for carfentanil in humans is unknown; however, carfentanil can be lethal at the 2-milligram range depending on route of administration and other factors.
In September of 2016 the DEA issued a national warning as the drug began surfacing around the country.
“Carfentanil is surfacing in more and more communities.” said DEA Acting Administrator Chuck Rosenberg. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”
Below are Governor Chris Sununu’s abridged remarks at a press conference on April 25 in Concord, held jointly with Tim Pifer, Director of New Hampshire’s forensic lab, Attorney General Gordon MacDonald, and Health and Human Services Commissioner Jeff Meyers:
“Just within the last few hours, the New Hampshire medical examiner and the state forensic lab confirmed that for the first time, Carfentanil has been identified as being present in New Hampshire.
This extremely dangerous drug is visually identical to fentanyl, however it is 100 times more powerful and unfortunately, it is now here in our state.
It presents a serious risk to public safety, first responders, medical treatment and laboratory personnel because it can be absorbed through the skin or accidently inhaled so these individuals should exercise extreme caution and seek immediate medical attention should exposure occur.
The medical examiner confirmed today that it can be linked to three known deaths in our state.
We are continuing to assess the situation, but there is clearly enough evidence to make the public aware and felt it was imperative to urge caution for those that may come in contact with this substance.”
For additional information on Carfentanil, please click here.